Seizures, Systemic Inflammatory Response, and Rhabdomyolysis Associated With Laboratory-Confirmed 2C-I and 25-I Exposure

    loading  Checking for direct PDF access through Ovid

Abstract

The 2C drugs are hallucinogenic phenethylamines. They and their n-benzyloxymethyl analogs have become popular as “legal highs,” and significant toxicity has been attributed to their use. We report on a case of seizures, systemic inflammatory response, and rhabdomyolysis associated with laboratory-confirmed 4-iodo-2,5-dimethoxyphenethylamine and 4-iodo-2,5-dimethoxy-N-(2-methoxybenzyl) phenethylamine exposure. A 17-year-old male teenager developed seizures after taking “2 strips of acid.” The seizures resolved with midazolam, but he became apneic and was intubated. His head computed tomography was unremarkable. Initial creatinine level was 1.5 mg/dL, with a creatine kinase of 112 U/L. His urine immunoassay drug screen was negative. He was extubated within 12 hours but had elevated temperatures for 48 hours. He was treated with antibiotics, but no source of infection was identified. His creatinine level peaked at 2.46 mg/dL. His creatine kinase peaked 72 hours later at 14579 U/L. He was treated with intravenous fluids and did not require renal replacement therapy. He recovered fully and was discharged after 5 days. Serum and urine samples were tested using liquid chromatography time-of-flight mass spectrometry. We detected 4-iodo-2,5-dimethoxyphenethylamine and 4-iodo-2,5-dimethoxy-N-(2-methoxybenzyl) phenethylamine in both serum and urine. No other substances were detected. The 2C drugs and their n-benzyloxymethyl analogs are potent serotonergic agents. Their use has been associated with multiple adverse effects including seizures, rhabdomyolysis, and death. They should be considered in differential diagnosis for drug-induced seizures and as a cause for systemic inflammatory response. This case highlights the significant toxicity seen with these compounds.

    loading  Loading Related Articles